Thursday, September 18, 2014
Monday, January 19, 2009 Jerry B., Community Member, asks

Q: Would Lisinopril be a good substitute for Benicar? Need to change to a generic for Benicar.

Answer This
Answers (5)
Neil MD, Health Pro
1/21/09 7:21pm

Hello Jerry B,

 

Lisinopril would likely be a fine substitute for Benicar (olmesartan).  Both medication work through a common pathway in the body to lower blood pressure.

 

Some differences between the two drugs include side effects and price.  Lisinopril, like other medications, can cause a dry persistant cough in about 10-20% of takers.  Benicar, which I don't believe is generic yet, would be much more expensive than lisinopril.

 

As always, never stop or start taking a medication without your physician knowing first!  He should be more than happy to find a medication that helps lower your BP and is affordable.

 

To your health,

Neil MD

 

Reply
Jackie, Community Member
2/ 3/09 12:29pm

Lisinopril is the generic for Prinivil which in some realms of medicine is a medication no longer at the top of the list to prescribe. My family doc prescribed Prinivil for my B.P.. Almosty immediately I developed post nasal drip and a cough. On average, I was getting only four hours of interupted sleep per nite. It went on for nine months. My doctor didn't want to listen to me, intead she sent me to an E.N.T. who suggested that I had acid reflux due to my Hiatel Hernia and that was the reason for the post nasal drip. She then wanted to send me into an allergist. Instead, I took myself up to Mayo where the Pulmonary doc was angered over my local doc's actions and told me to stop the Prinivil immediately, saying that "we do not like to prescribe that medicine any longer. There is no telling how or where it will manifest itself." He then prescribed Cozaar and started taking it the next morning. Almost immediately, the p.n.drip stopped and I started getting a good nights sleep. Think twice before you put it in your mouth.

Reply
Jennurse, Community Member
4/20/10 4:35pm

I had been on Benicar without any side effects. To save money I requested a change to the generic Lisinopril. It took about 6 weeks, but I developed a maddening post nasal drip. My PMD suggested using allergy meds and nasal steriod spray for 6 weeks. After about 3 I saw no change and was not sleeping well, and my coworkers thought I had a bad cough. I had the doctor switch me back to Benicar and the post nasal drip and cough began to go away. It took 2-3 weeks to eradicate but it is gone.

Reply
Rodger Rhone, Community Member
10/30/10 7:28am

But cozaar is another one that has no generic yet, same as benecar.

Reply
Marlene, Community Member
11/30/10 3:01am

Jackie, if you have acid reflux and haven't had an endoscopy by a gastroenterologist, please do ASAP!!!

 

Acid Reflux (some symptoms can be asthma and hiatal hernia) can become the pre-cancerous condition called "Barrett's Esophagus" and/or can become full-blown Esophageal Cancer (aka EC).

 

EC is one of the most lethal forms of cancer ... and it is best to see a VERY knowledgeable doctor about this!!!!!!!

 

I cannot stress enough how fast you should get checked!  The life you save might be your own.  It is also familial and/or genetic.

 

Do a Search for Cathy's EC Cafe ... and get to the doctor!!!

 

 

Reply
Shareshare, Community Member
11/ 3/10 12:24am

I used Lisinopril as my first BP med. it caused severe constipation. I like my Benicar the best because I am now a 120 over 80 with no side effects, about an hour and a half after taking it , I feel light headed for a few seconds put it passes quickly. I also need to change to a generic due to economics, however I will not go back to Lisinopril or any other that ends in PRIL.

Reply
Shareshare, Community Member
11/ 3/10 12:24am

I used Lisinopril as my first BP med. it caused severe constipation. I like my Benicar the best because I am now a 120 over 80 with no side effects, about an hour and a half after taking it , I feel light headed for a few seconds put it passes quickly. I also need to change to a generic due to economics, however I will not go back to Lisinopril or any other that ends in PRIL.

Reply
LisaLisa, Community Member
1/11/12 7:47pm

Dont take lisinopril or any of its other names. I have been on it for 6 months and it has been the worst 6 months with this nagging cough and progressively decreased my potassium (risking my kidneys) with in 3 months of use. I am due to see my Internist soon I will demand to be taken off this med and given something different. I am only 47 years old and the thought of hacking like a smoker with a failing kidney for the next 20+ years as a side affect is UNACCEPTABLE!

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Jerry B., Community Member— Last Modified: 05/06/14, First Published: 01/19/09